Deadly Paradox? Increased Suicide Deaths Among Youth Following Antidepressant Warnings - SolidRumor.com

Deadly Paradox? Increased Suicide Deaths Among Youth Following Antidepressant Warnings

 Deadly Paradox? Increased Suicide Deaths Among Youth Following Antidepressant Warnings

A public health advisory issued by the US Food and Drug Administration (FDA) in 2003, followed by drug label warnings, indicated that children and adolescents taking antidepressants were at increased risk of developing suicidal thoughts and behaviors. Research has shown that these warnings reduced the diagnosis and treatment of depression among young people. Now, a new study suggests that the warnings may also have contributed to an increase in suicide deaths among youth.

The authors of the study, which is published in Psychiatric Research and Clinical Practice, estimate that there may have been 5,958 excess suicides nationally by 2010 among 43 million adolescents and 21 million young adults.

“Our findings suggest the boxed warnings may have contributed to the very thing the FDA was trying to prevent. More than two-thirds of depressed teens do not receive any depression care whatsoever, an issue now further exacerbated by COVID-19. We strongly recommend the FDA reexamine the use of these warnings,” said principal investigator Stephen Soumerai, ScD, of Harvard Medical School and the Harvard Pilgrim Health Care Institute.

Reference: 7 October 2020, Psychiatric Research and Clinical Practice.DOI: 10.1176/appi.prcp.20200012

Boxed Warning: In the United States, a boxed warning (sometimes “black box warning”, colloquially) is a type of warning that appears on the package insert for certain prescription drugs, so called because the U.S. Food and Drug Administration specifies that it is formatted with a ‘box’ or border around the text. The FDA can require a pharmaceutical company to place a boxed warning on the labeling of a prescription drug, or in literature describing it. It is the strongest warning that the FDA requires, and signifies that medical studies indicate that the drug carries a significant risk of serious or even life-threatening adverse effects.